meds do they really help

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

gaz
Regular Member


Date Joined Feb 2004
Total Posts : 130
   Posted 2/26/2006 5:21 PM (GMT -7)   
i suffer from bipolar 2 been on lots of different meds over the years nothing worked,do meds really help has anyone found meds that work after suffering for years,ive sort of giving up hope on meds stopped taking mine recently better of without them.i hope.   

Ellie 1
Veteran Member


Date Joined Apr 2005
Total Posts : 1291
   Posted 2/27/2006 7:10 AM (GMT -7)   

I'm curious Gaz, how long a period of time you're giving your meds when you try them.  Psychiatric meds take weeks, and often months to achieve the full effect.  If you give up too soon you'll never know.

I recently went back on Abilify, the side effects for the first week were a big pain in the butt but once I got past that I started to notice a difference.  Not a great difference, but baby steps.  I've been on the med about two and a half weeks now and my pdoc plans to raise my dosage every month until we hit an optimum level.  So it will take months before I see how this drug is really going to affect me.

Just make sure you aren't giving up too soon. 

Take Care Gaz

Ellie


Good judgement comes from experience and alot of that comes from bad judgement.
 
Unknown
 
 

obs ann
Veteran Member


Date Joined Jan 2006
Total Posts : 679
   Posted 2/28/2006 11:48 PM (GMT -7)   

gaz, if you can do it ... go for it...  But be sure to have good connections with your Doctor and if you have someone to talk to freely, that is a lifeline too.

I was just reading a bunch of Psychiatric journals last nite and many said, (the psychiatrists speaking), that people are helped as much, from talking to a very close friend, then to them and that for some, the meds are as good as placebos.

Not everyone's the same granted ... but what the heck, as long as you do it safely and 'ween' off them, if necessary ... you said "over the years", so is that steady on them or on and off ?

But keep your GP informed at the least, even if you feel O.K. without them.  Only because there normally is a proper way to ween off of them that's safer.

Keep us posted ... O.K. ?

All the Best to you.

Ann


LateNeuroLyme + CFIDS = Lord knows what.
Romans 8:28 ~ And we know that ALL things work together for the Good,   Y
for them that Love God, for them who are the called according to His purpose. 


els
Veteran Member


Date Joined Oct 2005
Total Posts : 4031
   Posted 3/11/2006 2:52 PM (GMT -7)   

joan,  I first want to say that I am really sorry about your boyfriend.  It sounds like a terrible situation for him and you obviously have a lot of love and concern for him.  It is hard to say or pick apart what may of went wrong as we dont know the situation but I wonder if he has some sort of medical problem for him being in a nursing home as a mental illness even schizophrenia would not put him there.  There can be a whole host of explanations for the reason that he is going down hill one being maybe drug interaction and also being prescribed Haldol without given Cogentin to go with it as I first posted to you.  This is most definitely a question for you to pose to his doctor or the nursing staff for where he resides.  I do want to say that Bipolar Disorder is NOT the same as Schizophrenia.  They are two totally different disorders and should not be confused. 

So, the question is do these medications really work?  In my opinion it is on an individual basis.  They work for some people and others they dont.  Sometimes you have to find the exact right drug that is going to work for you.  Trust me, I have seen this by the hundreds and people with these disorders have a better chance of having a productive life on the medications than not.  But in the end it is always your choice.


~elisha
 


Putter
Regular Member


Date Joined May 2005
Total Posts : 204
   Posted 3/11/2006 4:50 PM (GMT -7)   

Joan, thank you for your response to gaz - it is clear you are responding out of care and concern.

I edited your post to make it easier to read, please keep in mind RULES #10 & #15, http://www.healingwell.com/community/default.aspx?f=46&m=106997, to help make sure your thoughts are being heard.

Thank you and know that you have my deepest sympathies for your situation. I hope that you are able to find a solution soon.
Putter


SMSIRL
Veteran Member


Date Joined Aug 2005
Total Posts : 1061
   Posted 3/11/2006 9:52 PM (GMT -7)   
Joan

Firstly Bipolar Disorder is NOT the same as Schizophrenia.
Secondly, your boy friend needs a second set of opinions on his condition and its causes. It sounds to me that not just tardive d, but other factors may be making maters worse and he may benefit if these additional factors are dealt with. He should be viewed by specialists in Neurology and in internal medicine not just Psychs. The only time I've seen such a bad case was in an individual with an additional brain disease which interacted with the drugs to make matters worse. I wish you my best.

gaz

With respect to meds in Bipolar they do work for most people when they find the magic combination for them. Often the problem in BP II is that they start on the wrong meds [antidepressants] which cause rapid-cycling which in turn makes the condtion harder to treat. Furthermore effective treatments may initially fail during this rapid cycling and hence are dismissed while they would have worked during a non-rapid cycling phase. Lithium for instance can take over a year to start having an effect. But can seem in some of little benefit over the short term during rapid cycling.

Drugs such as Lamicatal seem to produce better results in BP II. I've seen many have transformed lives on meds. As always know the pro's and con's of all medical decisions - here the benefits & side-effects of the meds.

Post Edited (SMSIRL) : 3/11/2006 10:04:53 PM (GMT-7)


Putter
Regular Member


Date Joined May 2005
Total Posts : 204
   Posted 3/14/2006 11:49 AM (GMT -7)   

Joan, thank you for your reply, but please know there is no need for an apology. Again, please know that you have my most sincere sympathies for your situation. As SMSIRL indicated, a second opinion is in order. Make an appointment with your boyfriend's GP, or your own GP and tell them your concerns and that you need further information and another evaluation of your boyfriend. Write down your concerns and bring them to your doctor so you can better communicate and stay calm. Keep documentation of all your appointments and correspondance. If you're not getting results, find a community outreach center or social worker who you can talk to.


There's lots of info on the internet regarding schizophrenia and bipolar, and I've attached a few articles outlining the differences between the two. There are several distinctions and they are separate illnesses with different treatments although there is some indication that there is room for dual diagnosis. It is your responsibility to educate yourself on the topic so you can better attend to your boyfriend's needs and understand what the doctors are telling you. It is important to approach the situation well armed and informed so you can be calm and have yourself heard.

http://www.moodswing.org/diagnosis.html#misdiag

http://www.schizophrenia.com/diag.php#related

Take care,
Putter


putter@healingwell.net


bdr1
Regular Member


Date Joined Aug 2005
Total Posts : 121
   Posted 3/15/2006 5:58 PM (GMT -7)   
Hey Gaz,
 
Yes -- the medications do really work.  Most successes depend on a slew of factors - not least of which being the fact of the family & variable support mechanisms that the patient has.    Many medications can only boast efficacy in about 60% about the patient population (depending on the size of the individual study & drug comparitors).  However, as is mentioned above -- it does take time.  Often patients who experience immediate positive resolutions in symptomology go on to then relapse faster than those who experience prolonged alleviation of their symptoms.
 
To "Gaz"s point -- I'm unsure why a psychiatrist, in todays medical society, would allow a patient to experience TD.  There are much safer drugs on the market that do no induce Extrapyramidal Syndrome (which can often lead to TD).  Additionally -- Sertraline (as published recently by Goldberg & his colleagues) is associated with a high relapse to subsyndromal hypomania, hypomania or mania even in the presence of a mood stabilizer (such as Lithium).  Lamotragine is the only medication currently indicated for the prevention of bipolar depression -- however, Quetiapine has filed an sNDA for the indication and should receive the indication probably pretty soon (given the results of the BOLDER I & II trials).
 
Hope this helps!
ckg
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 02, 2016 11:11 AM (GMT -7)
There are a total of 2,731,691 posts in 300,951 threads.
View Active Threads


Who's Online
This forum has 151123 registered members. Please welcome our newest member, Joyce Apuzzo.
342 Guest(s), 11 Registered Member(s) are currently online.  Details
Utah1981, mtm3461, Scaredy Cat, ArtAngel, Girlie, panicgirly, Duffykani, Traveler, Nosila, straydog, Graytech


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer